Caution: contains (excessive) whining

  1. Ok, everyone, I need suggestions... please help!

    Upon follow up with my onc and a boatload of other specialists, it was determined that I have progressive adult encephalomalacia and ocular melanoma.

    Ok. So my options for the melanoma were: intraocular surgery to remove the tumor and possibly destroy my vision, removing my eye altogether and fitting me with a prosthesis (hello! do I look like I want to be Columbo?), subsequent chemotherapy and radiation with either option.

    So I opted not to treat. I acquiesced to my onc's wishes and agreed to try a BRM (immunologic drug). That was 2 weeks ago.

    Um, this is far worse than any chemo I've ever had. The first week was 4 hour infusions for 5 consecutive days, and then I have injections 3 days a week for the next 12 months. I am so fargin' sick.

    I can't eat. I can't sleep. I'm nauseated, dehydrated, in severe pain. Even my teeth hurt. My scalp aches. I have no energy. I have an astronomically high WBC count, low RBC count, and for the last few days I've been running a fever of 103. Did I mention I can't eat? I haven't had any solid food since Friday.

    Ok, this wasn't meant to be a poor delirium thread. I'm looking for advice. Since I started this medication (2 weeks ago), I've lost 10 lbs. Which puts my body weight to less than 100 lbs. This is a problem. I'd really like to gain about 15 lbs, which would put me right around 110.

    How can I do this when I can't even eat? I tried Ensure, and I puked it all up. I'm on Phenergan for nausea, but it hasn't helped me keep any food down. Any ideas (besides tube feeding, which my doc actually suggested... the sadist)? I tried crackers, dry toast, all the usual bland stuff... its almost as if, in addition to the nausea and vomiting, I have developed an aversion to all food. The thought of it just makes me want to hurl.

    I appreciate any input... I'm off the injections for the week (went to see my doc yesterday), so I won't have the drug today or Friday. Hopefully that will help stabilize my blood count.

    Thanks for your help,
    Reb
    •  
  2. 72 Comments

  3. by   FullMoonMadness
    I am really sorry to hear this.My friend went through serios chemo and displayed many of your symptoms.Phenergan was useless,she progressed to zofran and finally Ativan which did seem to reduce her nausea. And although no one may agree with this, she also smoked a little marijuana,which she said completely relieved the nausea.But when you are in that window 8-10 days after chemo where you are so succeptable to any infection, the last thing you need is nausea/dehydration. You are in my thoughts and I hope you have some one there for support.
  4. by   sunnygirl272
    ask for zofran...
    and go buy a nicklebag.

    hugs, luv...ain't got nuttin else tosay, other than i am here for you.....
  5. by   delirium
    Originally posted by sunnygirl272
    ask for zofran...
    and go buy a nicklebag.

    hugs, luv...ain't got nuttin else tosay, other than i am here for you.....
    They actually hung Zofran with the infusion. Look, it sucks.

    I brushed my teeth, took a shower, and got dressed and now I'm sweating from the effort.
  6. by   2amigos
    I'm really sorry you're having to go through all of this. I don't know where you live, but I would SERIOUSLY see about marijuana. In Ca and some other states, you can get "medical marijuana." I know from past experience (I grew up in the 70's) that it works wonders!
    Wish we could do something to REALLY help, but you're in my thoughts and prayers.
    CherylM
  7. by   debyan
    I am so sorry you are feeling so bad. I wish I could send you the extra weight i am trying to loose.
    I worked with an aids pt who used marinol a derivative of
    mari-jane. It seemed to help her. I am all for the nickle bag a friends mother had chemo off and on for years andwas able to get medical prescription. I really hope you can find some relief. Just sent out a little prayer for you. deb
  8. by   delirium
    Dood, does that mean I'll have to buy a water bong?

    See, I'm fine as long as I don't move. Feelin' better now. Except I have to leave to make the 75 minute commute to campus in a few minutes.
  9. by   Chiaramonte
    Sorry for hard times you're going through ...my parents went through the same scenerio...marijuana was a tough choice for them but my Mom finally gave in and it helped somewhat...as far as gaining weight, she opted to drink Boost . We used to make milk shakes out of it with bananas or strawberries. She took the opportunity to try and raise her poundage when she was off treatments for a week or so. She also gave into a peg tube for awhile which she also gave herself supplements of Boost through when she didn't feel like eating. She eventually had it removed w/o problems. She,like you knew how important nutrition was to her outcome...so maybe a peg tube wouldn't be a bad choice for awhile anyway...she also used compazine suppositories because phenergan didn't help her either.
    You are in my good prayers for a speedy successful course of treatment...maybe it will help if you know we are all pulling for you...keep us informed, Reb
  10. by   Disablednurse
    ((((((((hugs)))))))) and prayers are going up for you right now. Wish I had some helpful advice, but I will have you in my thoughts and prayers.
  11. by   Sleepyeyes
    ((((hugs and prayers are all I can offer))))

    but I wish i could help--so forgive me if these ideas sound not-too-bright, but here goes:

    IME, if I have a temp that high there's no way I can keep food down, so get rid of the temp before attempting to eat?

    --or, can you get some crushed mvi's down?
  12. by   Sleepyeyes
    PS you are not whining, excessively or otherwise.
  13. by   nurseman
    Originally posted by delirium
    Dood, does that mean I'll have to buy a water bong?

    I'm afraid so, the water will cool down the smoke and make it easier to take you medicine. Make sure to get a receipt so your insurance will pay for it!

    Warm thoughts and hugs your way
  14. by   RNinICU
    I can't offer any advice, just send you hugs and warm thoughts. And your not whining. Feel free to come here any time for support and advice. We are here if you need us.

close